North Carolina, 2013

Lightning Strike in North Carolina, July 19, 2013

July 19, 2013 · NWS RNK · 1 event in 1 county or zone

|Scattered strong storms occurred through much of the afternoon but none became severe in northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A large upper level ridge was firmly anchored across the southern/central Appalachians with a very warm and humid air mass setting the stage for thunderstorm development.|Scattered strong storms occurred through much of the afternoon but none became severe in northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 9:38 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 9:38 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 19 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS INTO
SATURDAY. A COLD FRONT WILL MOVE SLOWLY THROUGHOUT THE AREA
LATER IN THE WEEKEND. THIS FRONT STALL OVER SOUTHERN VIRGINIA AND
NORTH CAROLINA TO KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1038 AM EDT FRIDAY...

TENACIOUS MOUNTAIN VALLEY FOG HAS JUST ABOUT BURNED OFF IN ALL
AREAS AT TIME OF THIS WRITING...QUICKLY FOLLOWED BY DEVELOPMENT OF
TOWERING CUMULUS IN UNCAPPED ATMOSPHERE. MID MORNING SURFACE AND
UPPER AIR TEMPERATURES NEARLY IDENTICAL TO THOSE OF YESTERDAY...
AND SEE NO REASON WHY WEATHER FOR THIS AFTERNOON WILL BE ANY
DIFFERENT THAN THAT OF YESTERDAY...OR THE PAST COUPLE OF DAYS FOR
THAT MATTER. HIGH TEMPERATURES WILL BE LARGELY GOVERNED BY EXTENT
AND PLACEMENT OF CLOUDS...BUT 90S ACROSS PIEDMONT WITH 80S IN THE
MOUNTAINS WILL AGAIN BE COMMON...EXCEEDING CONVECTIVE TEMPERATURES
IN ALL AREAS.

MORNING SOUNDING FROM BLACKSBURG...AND FORECAST SOUNDINGS
INDICATE PERSISTENCE OF A WEAK WARM NOSE IN LOWEST 10K FEET WITH
LACKLUSTER MID LEVEL LAPSE RATES OVER THE PIEDMONT. SOMEWHAT
STEEPER LAPSE RATES AND LESS WARM NOSE EXISTS WEST OF THE BLUE
RIDGE. THIS...COUPLED WITH LACK OF DYNAMIC FORCING...SHOULD ENSURE
THAT ACTIVITY OVER THE PIEDMONT...IF ANY...SHOULD BE RELATIVELY
ISOLATED IN NATURE...WITH A MORE WIDELY SCATTERED DIURNALLY-DRIVEN
EVENT OVER THE MOUNTAINS...WHERE COMBINATION OF DIFFERENTIAL
HEATING AND LOCALIZED FORCED ASCENT DUE TO OROGRAPHY WILL PROVIDE
NEEDED SUPPORT FOR CONVECTIVE DEVELOPMENT.

CORFIDI VECTORS ARE AGAIN LESS THAN 5 KNOTS IN ALL AREAS...AND
PRECIPITABLE WATER REMAINS VERY HIGH...ON ORDER OF 1.65 IN. STORMS
THAT DEVELOP WILL LARGELY BE GOVERNED BY OUTFLOW BOUNDARIES AND/OR
TOPOGRAPHY...AND TEND TO IRRATICALLY DRIFT...ONCE AGAIN
MAINTAINING PRIMARY CONCERN FOR LOCALIZED FLASH FLOOD THREAT
(CONSIDERING EXISTING WET GROUND/HIGH PW VALUES/SLOW STORM
MOVEMENT) AND LIMITED SEVERE WEATHER THREAT (CONSIDERING
RELATIVELY HIGH WET BULB ZERO HEIGHTS AND LACKLUSTER TROPOSPHERIC
WIND PROFILES).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

SATURDAY INTO SUNDAY...A COLD FRONT WILL APPROACH...ENTER...AND THEN
STALL OVER THE REGION. WE ARE EXPECTING INCREASING CHANCES OF
PRECIPITATION WITH SHOWERS LIKELY ACROSS THE ENTIRE ARE DURING THE
DAY SUNDAY...WITH SCATTERED STORMS. TEMPERATURES WILL TREND SLIGHTLY
COOLER EACH DAY THANKS TO INCREASING CLOUD COVER AND BETTER
DISTRIBUTION OF RAIN. ON MONDAY...GUIDANCE VARIES ON JUST HOW FAR
SOUTH THE FRONT MAKES IT BEFORE IT REVERSES COURSE AS A WARM FRONT
THAT LIFTS BACK TOWARD THE MASON-DIXON LINE. THE DIFFERENCES STEM
FROM THE PROGRESSING OF A CENTRAL U.S. TROUGH AND SUBSEQUENT
SOUTHERLY FLOW THAT PREVAILS ON ITS EASTERN FLANK. WILL CONTINUE
WITH A FORECAST THAT OFFERS A TREND TOWARD SLIGHTLY COOLER
CONDITIONS ON MONDAY WITH SCATTERED SHOWERS AND STORMS THANKS TO THE
PROXIMITY OF THE FRONT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 1240 PM EDT THURSDAY...

BROAD UPPER TROF OVER THE NORTHEAST UNITED STATES THIS TIME FRAME.
SHORT WAVES COMES THROUGH THE BASE OF THE TROF AND ACROSS THE OHIO
VALLEY ON TUESDAY. PATTERN IS NOT VERY AMPLIFIED AND 00Z ECMWF IS
SUGGESTING SURFACE FRONT WILL REACH THE FORECAST AREA SATURDAY NIGHT
AND SUNDAY...THEN WITH WAVES MOVING ALONG THE BOUNDARY BACK AND
FORTH THROUGH THE FORECAST AREA INTO WEDNESDAY.

850 MB TEMPERATURES REMAIN IN THE +16 TO +19 RANGE. BUT EXPECTING
ENOUGH CLOUDS AND PRECIPITATION TO KEEP TEMPERATURES NEAR NORMAL.
WILL CONTINUE TO HIGHLIGHT PROLONGED PERIOD OF WET WEATHER WITH THE
POTENTIAL FOR HEAVY RAIN AND FLOODING IN THE HAZARDOUS WEATHER
OUTLOOK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS OF 715 AM EDT THURSDAY...

FOG HAS DEVELOPED IN THE USUAL LOCATIONS EARLY THIS
MORNING AND SHOULD BREAK UP A FEW HOURS AFTER SUNRISE. EXPECT
SCATTERED THUNDERSTORMS AGAIN TODAY SO VCTS CARRIED IN LATE
AFTERNOON...WITH PSBL CIGS/VSBY REDUCTION IN ANY LOCALIZED STORMS.
SKIES BECOME PARTLY CLOUDY OVERNIGHT WITH FOG AGAIN LIKELY...ESP
AT LWB/BCB/LYH. DIURNAL THUNDERSTORM THREAT CONTINUES ON SATURDAY
WITH POSSIBLY MORE COVERAGE THAN TODAY AS UPPER LEVEL DYNAMICS
INCREASE AND A SLOW-MOVING COLD FRONT APPROACHES. FRONT CROSSES
THE TAF SITES ON SUNDAY WITH POSSIBLY GREATER THUNDERSTORM
COVERAGE YET WITH ATTENDANT REDUCED CIGS/VSBYS. LONGER RANGE
MODELS SHOW THIS FRONT STALLING OVER THE CAROLINAS BY
MONDAY...WHICH WOULD KEEP THE THREAT OF AFTERNOON CONVECTIVE
ACTIVITY THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...AMS
AVIATION...PC/RAB
Hazardous weather outlook, Jul 19, 4:36 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 AM EDT FRI JUL 19 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
536 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED TO SCATTERED SEVERE STORMS ALONG
WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 10:40 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI JUL 19 2013

VAZ032-191645-
PATRICK VA-
1140 AM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1245 PM EDT

* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE
  SOUTHEAST AT 10 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  STUART...
  MEADOWS OF DAN...
  AND BUFFALO RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3667 8048 3668 8046 3672 8046 3675 8044
      3674 8040 3676 8039 3677 8015 3655 8026
TIME...MOT...LOC 1539Z 293DEG 9KT 3669 8044

AS
Special weather statement, Jul 19, 11:02 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT FRI JUL 19 2013

VAZ015-016-191645-
GRAYSON VA-CARROLL VA-
1202 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1245 PM EDT

* AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR FRIES...MOVING TO THE NORTHEAST
  AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FRIES...
  GALAX HILLSVILLE AIRPORT...
  AND BYLLESBY.

LAT...LON 3667 8101 3674 8105 3684 8087 3674 8077
TIME...MOT...LOC 1600Z 239DEG 3KT 3673 8097

AS
Special weather statement, Jul 19, 11:12 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI JUL 19 2013

VAZ032-191700-
PATRICK VA-
1212 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR CHARITY...MOVING TO THE
  NORTHEAST AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
  PATRICK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PHILPOTT LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3680 8023 3686 8017 3685 8009 3680 8004
      3679 8007 3678 8008 3677 8010 3675 8017
TIME...MOT...LOC 1609Z 233DEG 4KT 3680 8015

AS
Special weather statement, Jul 19, 11:43 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT FRI JUL 19 2013

VAZ016-191730-
CARROLL VA-
1243 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR LAMBSBURG...MOVING TO THE
  NORTHEAST AT 5 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  CANA...
  FANCY GAP...
  AND LAMBSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3656 8079 3661 8083 3672 8070 3656 8062
TIME...MOT...LOC 1639Z 238DEG 4KT 3659 8075

AS
Special weather statement, Jul 19, 11:49 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT FRI JUL 19 2013

NCZ001-019-191730-
WILKES NC-ASHE NC-
1249 PM EDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 130 PM EDT

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR OTHELLO. THIS STORM WAS NEARLY
  STATIONARY.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MC GRADY...
  WILBAR...
  GLENDALE SPRINGS...
  OTHELLO...
  AND WAGONER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3621 8147 3623 8147 3625 8150 3633 8155
      3645 8139 3633 8118 3615 8143
TIME...MOT...LOC 1648Z 317DEG 2KT 3635 8143

AS
Local storm report, Jul 19, 11:59 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 NNW MOUTH OF WILSON   36.61N  81.34W
07/19/2013                   GRAYSON            VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWN AT 1253 FISHERS ROAD

&&

EVENT NUMBER RNK1301447

WERT

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ashe

When
July 19, 12:04 PM EST
Where
Ashe County, Glendale Spgs
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.350, -81.380

Lightning struck a power pole on Glendale School Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466370.